Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 277, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 2:25 PM EDT for Surry County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2016, 2:25 PM EDT (18:25 UTC)
- Expired
- Sep 29, 2016, 3:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Surry County, NC
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 2:33 PM EDT | HAIL 1.75 | 2 Wnw Toast, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
227
WUUS51 KRNK 291825
SVRRNK
NCC171-291915-
/O.NEW.KRNK.SV.W.0277.160929T1825Z-160929T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU SEP 29 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 315 PM EDT
* AT 225 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DOBSON...
MOVING NORTH AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND BOTTOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3636 8083 3656 8083 3656 8068 3655 8051
3632 8068
TIME...MOT...LOC 1825Z 194DEG 10KT 3641 8074
HAIL...1.00IN
WIND...<50MPH
$$
RAB2 follow-up statements
484
WWUS51 KRNK 291853
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT THU SEP 29 2016
NCC171-291915-
/O.CON.KRNK.SV.W.0277.000000T0000Z-160929T1915Z/
SURRY NC-
253 PM EDT THU SEP 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN SURRY COUNTY...
AT 253 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PINE RIDGE...
MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
TOAST...
PINE RIDGE...
AND WHITE PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3645 8074 3656 8072 3656 8068 3655 8051
3641 8062
TIME...MOT...LOC 1853Z 194DEG 10KT 3649 8072
HAIL...1.00IN
WIND...60MPH
$$
RAB790
WWUS51 KRNK 291911
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU SEP 29 2016
NCC171-291921-
/O.EXP.KRNK.SV.W.0277.000000T0000Z-160929T1915Z/
SURRY NC-
311 PM EDT THU SEP 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SURRY COUNTY
WILL EXPIRE AT 315 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3645 8074 3656 8072 3656 8068 3655 8051
3641 8062
TIME...MOT...LOC 1911Z 194DEG 10KT 3653 8071
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 10:56 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 29, 10:56 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1056 AM EDT Thu Sep 29 2016
.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms today into Friday night. The low will
move northeast, away from the region, resulting in drier weather
this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Thursday...
Appears another active day in store this afternoon as the upper
low to the northwest digs toward the Tennessee Valley and another
impulse aloft rotates through from the southwest. This looks to
again play tag with the stalled surface low and occluded boundary
stuck along the Blue Ridge. Bands of added convection likely to
take shape across the eastern half as this occurs per latest Cam
solutions with coverage rotating north/northwest into northern
sections through the evening.
Low clouds were still eroding mainly west of a Lynchburg to
Martinsville line. Think best chances of deeper convection will
occur just south of the boundary/triple point and perhaps even out
west where will have a band under the upper low arriving late.
Although lapses likely to be weaker today unless more heating
occurs, added cooling aloft and deeper low level southeast flow
turning southwest aloft while strengthening supports added severe
hail/wind potential. Freezing level from the morning sounding
at Blacksburg was still just below 9400 feet which also indicates
an environment that will support hail.
Thus after a lull this morning expect enough coverage to keep
overall likely/cat pops in all except the far sw where a weak dry
slot may hold. Highest QPF looks to also reside across the
easternmost counties with this axis swinging back toward the
Virginia Highlands later today.
Highs mostly 70s although could get to around 80 southeast if
more sunshine develops, while some spots across the north and east
may get stuck in the 60s if clouds persist.
Upper low should begin to pivot slowly north/northeast overnight
allowing the eastern conveyor belt of deep moisture/convergence to
lift a bit farther to the northeast late ahead of the residual
surface front. This may also push somewhat drier air aloft into
western sections late as the weak surface low along the Blue Ridge
retrogrades back westward, and a secondary cold front edges east
across the far west. Appears loss of instability should again help
reduce thunder chances after this evening but lingering heavy rain
threat likely to continue at least northeast third through late
tonight. Therefore keeping a gradient of likely or higher pops
mainly along/east of the Blue Ridge overnight and chances elsewhere
given expected slower exodus of deeper moisture. Low temps mainly
50s mountains to mid 60s out east.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM EDT Thursday...
A very large closed low will wobble over the southern Ohio Valley
through Saturday night. Through each period, precipitation coverage
will become smaller and smaller as dry air gets wrapped into this
low. Dry air will start moving over the the southern Appalachains
Friday morning, then works north through the day. Rain showers will
begin to taper off from south to north behind a short wave axis,
finally exiting the Alleghany Highlands and the Hill City of
Lynchburg late Friday evening. Even though mid and high levels will
remain relatively dry Saturday, low level moisture and afternoon
heating may produce a few shallow dark base clouds and a few
showers. Overall coverage of showers and measurable rain will be
less than 10 percent Saturday afternoon.
Temperatures will remain seasonal Friday into the weekend with highs
ranging in the 70s, some 60s along ridge tops and lows into the 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...
Closed upper low will lift northeast and reach the St. Lawrence
river valley by Sunday night. Then, the low center will open up
and weaken as it moves across New England Monday and moves into
the Atlantic ocean on Tuesday.
The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.
For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 705 AM EDT Thursday...
Much of the region has basically dry slotted early this morning
with a void in showers between bands just east of the region and
weaker showers to the west. However in the wake of the rainfall
seeing widespread sub-VFR with IFR in spots that will likely
persist into mid morning and perhaps early afternoon east of the
Blue Ridge per weak easterly flow. Also vsbys may continue to
lower in developing dense fog with MVFR to IFR restrictions
possible this morning including some spotty light rain or drizzle.
Should see some slow improvement in cigs/vsbys by afternoon with a
gradual return to VFR mainly across the west where moisture is a
bit more shallow. Once any heating develops should see more
showers and possible storms redevelop in bands this afternoon with
the best chances along the KHSP-KLYH-KDAN corridor, and then
around KBLF/KLWB later in the day. Therefore will focus the more
widespread prevailing sub-VFR in these areas with more vicinity
mention elsewhere pending the degree of heating.
Showers and storms again look to linger into this evening with the
best concentration shifting into northern sections overnight
before fading. This should again allow for areas of MVFR in
shra/tsra this evening, then widespread sub-VFR in fog/stratus
overnight.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valleys
Friday into Friday night. This will keep variable clouds, MVFR
cigs, and periods of -SHRA across the region through much of the
period. Should finally see VFR return during Saturday and continue
into Monday as the upper low lifts north and weak high pressure
builds in.
&&
.HYDROLOGY...
As of 700 AM EDT Thursday...
Showers and thunderstorms during Wednesday/Wednesday evening
brought locally heavy rainfall of 1 to 3 inches in spots, espcly
along the Virginia/North Carolina border. Other areas of isolated
heavy rainfall occurred along/east of the Blue Ridge in Virginia.
Added bands of showers and storms could redevelop across eastern
sections, as well as over the western mountains as an upper level
low drifts to the southeast today. Locally heavy downpours could
result in another 1-2 inches of rain across eastern locations with
a half to one inch over the west. The heaviest rainfall may end up
across the southern Shenandoah valley region this evening as bands
tend to merge. Thus the flash flash watch continues for a few far
eastern counties northwest to Rockbridge county where the best
potential exists for heavier rainfall capable of producing
flooding or flash flooding. Rises along mainstem rivers could
reach half bankfull or more in spots, mainly over eastern
sections, where heavier QPF may continue and runoff will be best.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
044>047-058-059.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH/WP
HYDROLOGY...JHHazardous weather outlook, Sep 29, 3:44 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 AM EDT THU SEP 29 2016 NCZ001>006-018>020-VAZ007-009>020-022-023-032>034-043-WVZ042>044-507- 508-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 344 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ024-035-044>047-058-059-300745- ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 344 AM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 29, 12:15 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 5 ENE CASCADE 36.60N 79.59W
09/28/2016 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ALONG HORSHOE ROAD IN BROSVILLE.
0845 PM HAIL 5 NE CHATHAM 36.87N 79.34W
09/28/2016 E0.25 INCH PITTSYLVANIA VA PUBLIC
PEA SIZE HAIL
&&
11Special weather statement, Sep 29, 1:19 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU SEP 29 2016
VAZ012-013-016-291815-
CARROLL-PULASKI-WYTHE-
119 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT PULASKI...NORTHEASTERN WYTHE
AND CENTRAL CARROLL COUNTIES THROUGH 215 PM EDT...
AT 118 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FANCY GAP...
MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM AS WELL.
LOCATIONS IMPACTED INCLUDE...
PULASKI...
HILLSVILLE...
DUBLIN...
ALLISONIA...
AND PATTERSON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3708 8090 3715 8061 3694 8060 3693 8064
3688 8060 3666 8058 3665 8060 3661 8062
3661 8081
TIME...MOT...LOC 1718Z 176DEG 16KT 3671 8071
RABSpecial weather statement, Sep 29, 1:22 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT THU SEP 29 2016
NCZ003-VAZ015-016-291815-
SURRY-CARROLL-GRAYSON-
122 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SURRY...SOUTHEASTERN
GRAYSON AND SOUTH CENTRAL CARROLL COUNTIES THROUGH 215 PM EDT...
AT 121 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
PARK...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
BOTTOM...
CANA...
AND MOUNTAIN PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3629 8087 3633 8087 3640 8097 3642 8096
3645 8098 3650 8093 3654 8092 3656 8090
3656 8095 3662 8092 3662 8062 3660 8062
3659 8061 3656 8061 3628 8086
TIME...MOT...LOC 1721Z 211DEG 16KT 3642 8091
RABLocal storm report, Sep 29, 1:40 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL RICHLANDS 37.10N 81.80W
09/29/2016 E0.25 INCH TAZEWELL VA 911 CALL CENTER
PEA SIZE HAIL
&&
EVENT NUMBER RNK1601680
MBSSpecial weather statement, Sep 29, 1:45 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT THU SEP 29 2016
VAZ007-291845-
TAZEWELL-
145 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAZEWELL COUNTY
THROUGH 245 PM EDT...
AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLAYPOOL
HILL...MOVING NORTHWEST AT 5 MPH.
THE PUBLIC REPORTED PEA-SIZED HAIL WITH THIS STORM IN RICHLANDS.
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
3720 8178 3720 8176 3724 8174 3724 8172
3720 8168 3720 8162 3697 8164 3698 8179
3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1743Z 154DEG 5KT 3703 8180
RABSpecial weather statement, Sep 29, 1:48 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU SEP 29 2016
NCZ003-020-291845-
SURRY-YADKIN-
148 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YADKIN AND SURRY
COUNTIES THROUGH 245 PM EDT...
AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURCH...MOVING
NORTH AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
FLAT ROCK...
AND JONESVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3623 8088 3633 8087 3634 8089 3656 8081
3655 8044 3651 8044 3619 8075
TIME...MOT...LOC 1747Z 195DEG 16KT 3631 8078
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:40 PM EDT | Areal Flood Advisory | RNK | Caswell | 6 hr |
| Sep 28, 8:41 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| Sep 28, 11:25 PM EDT | Special Weather Statement | RNK | Caswell | 35 min |
| Sep 29, 1:22 PM EDT | Special Weather Statement | RNK | Surry | 53 min |
| Sep 29, 1:48 PM EDT | Special Weather Statement | RNK | Surry | 57 min |
| Sep 29, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 42 min |
| Sep 29, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 60 min |
| Sep 29, 4:08 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 67 min |
| Sep 29, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 62 min |
| Sep 29, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 69 min |
| Sep 29, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 53 min |
| Sep 29, 5:51 PM EDT | Special Weather Statement | RNK | Alleghany | 54 min |
| Sep 29, 6:16 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Surry, Wilkes | 119 min |
| Sep 29, 6:29 PM EDT | Special Weather Statement | RNK | Yadkin | 61 min |
| Sep 29, 6:53 PM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 52 min |
| Sep 29, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 56 min |
| Sep 29, 7:08 PM EDT | Tornado Warning | RNK | Yadkin | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.